Here, you’ll learn about codeine, including codeine overdose symptoms, side effects, and effective treatment opportunities to overcome addiction.
When learning about codeine overdose symptoms, we should first learn more about the drug. Codeine is a medication in a class of drugs known as opioids. Opioids are any natural, synthetic, or semisynthetic drug with morphine-like properties.
According to the National Institutes of Health, codeine is often called Cody or Captain Cody on the streets. It is a drug that works in the brain to relieve mild pain. The medication also helps to reduce stress and anxiety caused by pain. It is advisable to use the medicine only when prescribed by a medical practitioner.1
People use codeine because it acts on the Central Nervous System. One of the most prominent reasons is that it helps to relieve moderate pain. Although the medication has a medical purpose, some individuals abuse it to achieve pleasurable effects.
The effects of codeine can affect the life of the individual in various ways. Some of the long-term effects are the following:
The short-term effects of codeine shouldn’t last too long, but if they become severe and life-threatening, call your doctor immediately. Some of the short-term effects of codeine are:
Codeine is often available alone or in combination with some other medications. It is either in the form of a solution, tablet, or capsule. The individual should take the drug as prescribed on the label and take it orally. It is vital to follow the direction on the label or ask your pharmacist to explain to you.
Codeine addiction can occur by the combination of various factors working together. Long-term intake of this medication can cause the individual to develop dependence, leading to addiction. Some of the causes or risk factors for codeine addiction are:
Individuals who abuse drugs early on are at a higher risk of developing addiction disorders. Individuals raised in a drug environment are also at a higher risk of developing an addiction. Some individuals tend to also engage in substance abuse because of peer pressure.
According to some studies, addiction to some substances tends to run in families. Individuals with a parent or first-degree relative addicted to substances are prone to developing an addiction.
Certain biological factors influence the chances of an individual developing an addiction. These factors include nutrition, genetic influences, hormone levels, and brain chemistry.
The prolonged use of codeine can cause the individual to experience various symptoms. Codeine is an addictive or habit-forming medication that can cause the individual to develop an addiction. Some physical codeine overdose symptoms are:
If you or a loved one is taking codeine as a prescription medicine, it is important to take it as prescribed by your doctor. Codeine has morphine-like properties, so be careful when taking it. Ensure to also call your doctor if any of the above symptoms worsen or become severe.
Prolonged use of codeine can develop psychological symptoms and can significantly affect the brain. Some of the psychological codeine overdose symptoms are:
If you or a loved one is experiencing any codeine overdose symptoms, physical or psychological, call your doctor or emergency services immediately.
Yes, you can overdose on codeine. Codeine is a potent opioid analgesic and can be very dangerous in high doses. Codeine overdose often occurs either on purpose or by accident. It is when an individual takes more than the recommended amount of the drug leading to fatal effects. These individuals tend to experience codeine overdose symptoms.
The amount of codeine that will lead to overdose varies from person to person. However, typically, codeine overdose is possible at doses of 500 – 1,000 mg or more. Some of the factors that can influence the amount of codeine needed for overdose are Tolerance and Metabolism.
Specific individuals tend to develop tolerance to a certain amount of codeine. These individuals take more of this medication to feel the same effect as others. Hence, they often experience codeine overdose symptoms.
Yes! Codeine overdose is a medical emergency and requires immediate treatment. It is advisable to contact a trusted medical center for medical treatment. During the treatment, the individual might experience some life-threatening withdrawal symptoms. The mortality rate of codeine overdose is high when there is no proper management.4
There are treatment centers such as Essence Healthcare with professionals that can help you undergo your treatment smoothly.
There are several treatment opportunities for individuals willing to take control of their codeine overdose symptoms. Aftercare is also available. Aftercare is a treatment given to an individual discharged from the treatment facility. It’s important because it is a type of continued care given to the individual after the completion of the initial treatment.
Some treatment and aftercare options for codeine overdose include:5
Many other treatment options are able to assist in removing codeine overdose symptoms. The various treatment programs include the following:
Codeine belongs to the opiate class of drugs. It helps to treat mild or moderate pain and cough. Codeine overdose symptoms occur when an individual takes more than the recommended amount of the medication. It can lead to some severe effects, such as death and seizures. Abruptly stopping the intake of this medication after long-term use can lead to severe withdrawal symptoms.
At Essence Healthcare, we aim to help people recover through a personalized approach. Our team of experienced professionals provides specialized care and support for anyone willing to seek treatment from codeine. We believe that successful recovery is about overcoming the addiction as well as improving overall wellness. Therefore, we work to develop a holistic approach to treatment that addresses physical, mental, and emotional well-being.
When an individual experiences codeine addiction or overdose, it is best to seek treatment. Essence Healthcare has various levels of care and top-quality treatments. Reach out for your codeine overdose treatment to help improve your quality of life. Call us today at (818) 491-7288 and take control of your codeine overdose symptoms.